Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Tucson, AZ

July 28, 2017Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2017, 5:55 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 5:55 PM MST (00:55 UTC)
Expired
Jul 28, 2017, 6:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS55 KTWC 290055
SVRTWC
AZC003-290130-
/O.NEW.KTWC.SV.W.0059.170729T0055Z-170729T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
555 PM MST FRI JUL 28 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 630 PM MST

* At 555 PM MST, a severe thunderstorm was located 15 miles northeast
  of Huachuca City, or 17 miles northeast of Sierra Vista, moving
  west at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tombstone and Fairbank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3179 11003 3169 11005 3169 11025 3185 11019
TIME...MOT...LOC 0055Z 105DEG 12KT 3175 11011 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
812 
WWUS55 KTWC 290105
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
605 PM MST FRI JUL 28 2017

AZC003-290130-
/O.CON.KTWC.SV.W.0059.000000T0000Z-170729T0130Z/
Cochise-
605 PM MST FRI JUL 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

At 605 PM MST, a severe thunderstorm was located near Tombstone, 
moving west at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tombstone and Fairbank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3179 11003 3169 11005 3169 11025 3185 11019
TIME...MOT...LOC 0105Z 105DEG 10KT 3175 11013 

HAIL...0.88IN
WIND...60MPH
 
$$
674 
WWUS55 KTWC 290131
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
631 PM MST FRI JUL 28 2017

AZC003-290141-
/O.EXP.KTWC.SV.W.0059.000000T0000Z-170729T0130Z/
Cochise-
631 PM MST FRI JUL 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 3179 11003 3169 11005 3169 11025 3185 11019
TIME...MOT...LOC 0131Z 105DEG 12KT 3176 11019 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:47 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 1:47 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Fri Jul 28 2017

.SYNOPSIS...Daily rounds of thunderstorms will continue through at
least this weekend with locally heavy rain and strong winds with
some storms. High temperatures will generally be a few degrees
below normal due to increased storm coverage.

&&

.DISCUSSION...Thunderstorms developing over mountains this
afternoon. Movement is WNW but is a little slower than Thursday.
Slower movement and a bit more moisture in this morning's sounding
(1.66 inches) will allow for heavy rain from individual storms
with rates 1 to 2 inches per hour easily attainable.

Satellite/models shows a number of upstream disturbances
available to act on moisture as they move across SE AZ through
this weekend. Of immediate concern is one that has already sparked
a large area of thunderstorms in NE Sonora/NW Chihuahua that is
moving northeast toward SE AZ. Expect this area to help keep
showers and thunderstorms going well into the evening, if not
overnight.

As mentioned, additional rounds of thunderstorms are expected
through the weekend. While ample moisture should remain in place
next week, the upper level high is forecast to recenter farther
west which may warm temperatures aloft enough to limit
thunderstorm coverage. At that time, high temperatures could
return to near normal, after being below normal through this
weekend.

&&

.AVIATION...Valid thru 30/00Z.
Sct to Num TSRA continuing thru 29/06z. Cloud decks generally 5k-
10k ft AGL with MVFR cigs/vsbys in TSRA. Isold/Sct SHRA/TSRA
overnight into Sat morning then another round of TSRA developing
Saturday afternoon. SFC wind variable in direction mainly less
than 12 kts, except in the vicinity of TSRA where gusts may exceed
40 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Daily shower and thunderstorm chances will continue into next week
across most of southeast Arizona. Daytime temperatures will
generally be at or below normal. Elevated humidities will remain in
place through the weekend into next week with excellent overnight
recoveries. Outside of thunderstorm winds, expect 20-foot winds to
remain at or below 15 mph and follow typical upslope/down valley
diurnal patterns. Fire weather concerns are low through at least
late next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Drozd

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 2:18 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST FRI JUL 28 2017

AZZ503-504-282200-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
218 PM MST FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...

At 216 PM MST, Doppler radar was tracking a group of strong
thunderstorms just west of Tubac and Amado. The storms are showing
very little movement.

Heavy rain and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Tumacacori-Carmen, Tubac, Rio Rico Northwest, Arivaca Lake,
Tumacacori and Amado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 11112 3167 11106 3151 11103 3153 11131
      3183 11132
TIME...MOT...LOC 2116Z 101DEG 7KT 3167 11116

Cerniglia
Special weather statement, Jul 28, 2:55 PM MST, 3 hours before
Special Weather Statement
National Weather Service Tucson AZ
255 PM MST FRI JUL 28 2017

AZZ504-514-282230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
255 PM MST FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 330 PM MST...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm over
Tanque Verde, or 9 miles east of Tucson. this storm was nearly
stationary.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Tucson, Tanque Verde and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3232 11067 3217 11067 3222 11089 3233 11090
TIME...MOT...LOC 2155Z 077DEG 4KT 3226 11078

GL
Local storm report, Jul 28, 3:31 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
331 PM MST FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     3 NW SAGUARO NATIONAL P 32.21N 110.77W
07/28/2017                   PIMA               AZ   TRAINED SPOTTER

            BROADWAY/HOUGHTON 0.8 IN 30 MIN... EST. 50MPH GUST...
            LARGE TREE DOWN

&&

EVENT NUMBER TWC1700047

RH
Local storm report, Jul 28, 5:05 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
505 PM MST FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 ESE SOUTH TUCSON      32.18N 110.94W
07/28/2017                   PIMA               AZ   TWITTER

            TREE DOWN ON AJO ROAD NEAR KINO STADIUM

&&

EVENT NUMBER TWC1700048

JKP
Special weather statement, Jul 28, 5:40 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
540 PM MST FRI JUL 28 2017

AZZ508-513-290115-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
540 PM MST FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 615
PM MST...

At 539 PM MST, Doppler radar was tracking a strong thunderstorm
south of Pearce-Sunsites, moving northwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sunizona and Pearce-Sunsites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3185 10963 3174 10980 3188 10992 3199 10974
TIME...MOT...LOC 0039Z 142DEG 6KT 3187 10978

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:08 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 28, 5:22 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 28, 5:29 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 28, 5:36 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 28, 5:40 PM MSTSpecial Weather StatementTWCCochise35 min
Jul 28, 6:23 PM MSTFlash Flood WarningTWCCochise112 min
Jul 28, 6:55 PM MSTSpecial Weather StatementTWCCochise35 min
Jul 28, 7:04 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 28, 7:31 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 28, 8:48 PM MSTAreal Flood AdvisoryTWCGraham117 min
Jul 28, 9:09 PM MSTFlash Flood WarningTWCPima2 hr
Jul 28, 9:19 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 28, 10:48 PM MSTFlash Flood WarningTWCPima3 hr
Jul 28, 11:16 PM MSTFlash Flood WarningTWCPima119 min
Jul 29, 11:22 AM MSTAreal Flood AdvisoryTWCPima113 min
Jul 29, 11:29 AM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 29, 12:26 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 29, 1:09 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 29, 1:45 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 29, 1:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 29, 2:19 PM MSTFlash Flood WarningTWCPima116 min
Jul 29, 2:41 PM MSTFlash Flood WarningTWCPima3 hr
Jul 29, 3:15 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 29, 3:24 PM MSTSpecial Weather StatementTWCCochise36 min
Jul 29, 3:37 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 29, 3:57 PM MSTSpecial Weather StatementTWCCochise33 min
Jul 29, 4:30 PM MSTSpecial Weather StatementTWC45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.